The suggested treatment is to slowly stop taking any corticosteroids. Do not stop taking any medicine without first talking to your health care provider.
If you cannot stop taking the medication because of disease (for example, if you need steroids to treat severe asthma), make every effort to reduce the possibility of developing complications.
- Treat high blood sugar aggressively with diet, medications taken by mouth, or insulin.
- Treat high cholesterol with diet or medications.
- If you will be on steroids for longer than 4 – 6 weeks, you may need to take medication to prevent bone loss (bisphosphonates, such as alendronate or risedronate). This will reduce the risk of fractures.
Slowly withdrawing the drug causing the condition can help reverse the effects of adrenal gland shrinkage (atrophy), although this may take as long as a year. During this time, you may need to restart taking your steroids in times of stress.
- Constant discomfort
- Damage to the eyes, kidneys, and nerves due to untreated high blood sugar
- High cholesterol levels
- Increased risk of heart attack from untreated diabetes and high cholesterol
- Weak bones (osteoporosis) and increased risk of fractures
These complications can generally be prevented with proper treatment.
Calling Your Health Care Provider
Call for an appointment with your health care provider if you are taking a corticosteroid drug and you develop symptoms of Cushing syndrome.
Review Date : 11/23/2009 Reviewed By : Ari S. Eckman, MD, Division of Endocrinology and Metabolism, Johns Hopkins School of Medicine, Baltimore, MD. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.